Alabama, 2002Damaging Wind in Alabama, July 2, 2002
July 2, 2002 · NWS BMX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 2, 1:45 PM CST, 25 minutes earlier.
Area forecast discussion, Jul 2, 1:45 PM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
245 PM CDT TUE JUL 02 2002
LITTLE CHANGE IN CURRENT WEATHER PATTERN OVER THE NEXT COUPLE OF
DAYS, AND MAYBE FOR THE NEXT WEEK. AN UPPER TROF REMAINS ALONG THE
EAST COAST WITH AN UPPER RIDGE TO OUR NORTHWEST. A SERIES OF WEAK
IMPULSES MOVE ACROSS THE AREA IN THE NORTHEAST UPPER LEVEL FLOW.
THIS, COMBINED WITH A MOIST AND UNSTABLE AIRMASS, WILL PRODUCE
SCATTERED SHOWERS AND THUNDERSTORMS EACH DAY, MOST NUMEROUS DURING
MAX HEATING. LATER IN THE WEEK THE UPPER RIDGE STRENGTHENS AND
DROPS A LITTLE FURTHER SOUTH, BUT A MOIST AND UNSTABLE AIRMASS SHOULD
REMAIN IN PLACE. POPS TONIGHT SUBJECT TO LAST MINUTE CHANGES BASED
ON RADAR COVERAGE.
HSV 071/092 071/092 071 3424
BHM 071/091 071/092 071 3424
MGM 071/092 071/092 071 3424
.BHM...NONE.
In the hours before
Special weather statement, Jul 2, 12:32 PM CST, 1 hour 38 minutes before
ALZ001>050-022032-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
132 PM CDT TUE JUL 02 2002
HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA...
NOT MUCH CHANGE IN THE WEATHER PATTERN EXPECTED OVER THE NEXT FEW
DAYS. SCATTERED AFTERNOON STORMS WILL REMAIN THE NORM. SOME OF
THESE STORMS WILL BECOME STRONG TO SEVERE. LOCALLY BRIEF
HEAVY RAIN...FREQUENT LIGHTNING...WIND GUSTS GREATER THAN 30 MILES AN
HOUR...AND SMALL HAIL MAY ACCOMPANY SOME OF THE STRONGER STORMS. NO
ORGANIZED OR WIDESPREAD SEVERE WEATHER IS EXPECTED.
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
SHOULD NOT BE NECESSARY.
WET MICROBURST POTENTIAL FACTOR:
HUNTSVILLE...3
BIRMINGHAM...3
MONTGOMERY...3
Thunderstorm Wind, Chilton
- When
- July 2, 2:10 PM CST
- Where
- Chilton County, Clanton
- Measured
- 50 kt (58 mph)
- Property damage
- $3,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.833, -86.650
Trees and power lines were knocked down just south of Clanton. A few trees and power lines were also knocked down near Verbena.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Maryland, July 2 to 4, 200221 deaths · 14 events
- Heat in Connecticut, July 2 to 4, 20021 death · 6 events
- Flooding and Hail in Georgia, July 2, 20022 injured · $649,000 · 1.75 in hail · 63 events
- Flood in Texas, July 2 to 3, 20021 death · 1 event
- Heat in Missouri, July 2, 20021 death · 1 event
- Flood in Texas, July 2 to 6, 20021 death · 1 event
- Hail and Lightning Strike in North Carolina, July 2, 2002$880,000 · 0.88 in hail · 3 events
- Hail and Damaging Winds in Tennessee, July 2, 2002$210,000 · 1.75 in hail · 27 events
- Flash Flood and Hail in Texas, July 2, 2002$200,000 · 50 kt wind · 3 events
- Flash Flood in Kentucky, July 2, 2002$200,000 · 1 event
- Hail and Damaging Winds in Tennessee, July 2, 2002$65,000 · 1 in hail · 13 events
- Lightning Strike in Alabama, July 2, 2002$50,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5307710.